Hail, Nobles
- When
- May 14, 6:17 PM CST to 6:18 PM CST
- Where
- Nobles County, 4.86 mi S of Rushmore
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.550, -95.810
Winds also estimated around 50 mph.
A subtle wave in northwest flow aloft moved across southwest Minnesota toward early evening as a warm frontal zone crawled northward toward the Minnesota-Iowa border. An isolated storm developed across southwest Minnesota and intensified in an environment with near 1000 J/kg MLCAPE.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A subtle wave in northwest flow aloft moved across southwest Minnesota toward early evening as a warm frontal zone crawled northward toward the Minnesota-Iowa border. An isolated storm developed across southwest Minnesota and intensified in an environment with near 1000 J/kg MLCAPE. With deep shear at only around 30 knots, the storm did not maintain intensity for long, dissipating as it drifted southeast into northwest Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 14, 5:39 PM CST, 38 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 639 PM CDT Tue May 14 2019 .SHORT TERM...(This Evening through Wednesday) Issued at 312 PM CDT Tue May 14 2019 Main concern in the short term will be the potential for scattered thunderstorm activity late afternoon and this evening. Upper ridge continues to build across the Intermountain West, spreading into the central and northern High Plains. With northwest flow aloft, a subtle shortwave is expected to dive across northeast SD into southwest MN this evening. Isolated to scattered showers and thunderstorms will be possible in east central SD into southwest MN, extending into portions of northwest Iowa through mid evening. The main concern with these spotty storms will be brief downpours and a few lightning strikes. With light winds in place and lingering clouds in northwest Iowa helping to hold onto the moisture from the evening showers, patchy shallow fog will be possible. Dense fog is not expected. Have added fog to the forecast. A second, weak wave dives across western SD into south central SD late tonight. Scattered showers and thunderstorms will be possible in south central in the early morning hours through daybreak Wednesday. Lows tonight will be in the low to mid 50s. Wednesday will be another pleasant and warm day as the upper ridge shifts further eastward into the Plains. Southerly surface winds increase late morning and afternoon, becoming breezy across much of the forecast area. Sunshine will be ample, leading to highs in the upper 70s and lower 80s. .LONG TERM...(Wednesday Night through Tuesday) Issued at 312 PM CDT Tue May 14 2019 Ridge axis arrives in the High Plains Wednesday night into Thursday. Warm temperatures continue, with highs in approaching 90 degrees in our far southern counties, including the Sioux City area. Clouds will be on the increase Thursday afternoon into Thursday evening, ahead of a deep trough digging across the Great Basin. Surface low pressure deepens over eastern Colorado, with a warm frontal boundary lifting into northeast Nebraska and west-central Iowa in the evening. Models are still uncertain how far north this boundary will lift, but the general consensus keeps it south of I-90. With moisture advecting into the area, scattered showers and thunderstorms will become possible Thursday evening, mainly along and south of I-90, then lifting northward across our northern half overnight into Friday morning. It is likely there will be a break in the shower and thunderstorm activity during the day Friday - preventing the day from being a total wash-out. By later in the afternoon and evening, the shower and thunderstorm threat increases, becoming likely for a good portion of the forecast area Friday night. This time frame will also be our best potential for severe weather - however it will be HIGHLY conditional on the placement of the aforementioned frontal boundary and how much the precipitation earlier in the day impacts stability. If showers linger further into the day with cloudy skies, the threat for severe storms will be much lower than if we can manage to break out of the clouds and the frontal boundary lifts back northward into the area. As for the severe weather potential, the best shot for instability to recover in the afternoon will be across the Missouri Valley into northwest Iowa in the afternoon where MUCAPE values over 2000 j/kg. The stronger shear (30kt+) however will be across our northern forecast area. Still, our best bet for severe storms will in our far south, but as mentioned, it will be largely dependent in recovery after the overnight convection, so this area could change. Showers and thunderstorms will become widespread Friday night, as a lobe from the upper level trough to our west lifts across the northern High Plains. Surface low lifts into western and central SD, tapping into a great amount of moisture. Precipitable water values increase to over 1.25, pointing to more of a heavy rainfall event overnight and into the weekend, rather than a severe threat. There will likely be another brief break in the activity for part of the region on Saturday, but overall wet conditions continue. The second lobe lifts northward into the Central Plains Saturday night into Sunday with a continuation of showers and storms with potential heavy rainfall. Wet pattern continues into early next week, with rain chances nearly each period for the first half of the week. Temperatures will be cooler than normal during the period. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 627 PM CDT Tue May 14 2019 Scattered thunderstorms will persist this evening over SW Minnesota and northern Iowa. Elsewhere VFR conditions are likely into the night. Will monitor for fog potential by daybreak, as winds remain light in many areas. Mid-level and upper cloud cover may limit potential however. VFR conditions again likely on Wednesday, with some gust potential by the afternoon, along with afternoon CU development. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM... LONG TERM... AVIATION...Dux
Hazardous Weather Outlook National Weather Service Sioux Falls SD 409 PM CDT Tue May 14 2019 IAZ012>014-020>022-031-032-NEZ013-014-SDZ038-039-050-052>055- 057>071-152115- Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida- Dixon-Dakota-Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake- Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union- 409 PM CDT Tue May 14 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Patchy fog will be possible into Wednesday morning. Visibility could be reduced locally under 1 mile at times. .DAYS TWO THROUGH SEVEN...Wednesday through Monday An extended period of unsettled weather will arrive as early as Thursday, and is expected to continue Friday, Saturday, and Sunday. A few strong to severe storms will be possible, focused primarily around Thursday night, Friday afternoon, and Friday night. While the risk for severe storms may decrease through the weekend, there is an increased risk of moderate to locally heavy rainfall into the upcoming weekend. Continue to monitor the latest forecast as this system evolves. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ040-056-152115- Lyon-Osceola-Dickinson-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Brookings-Moody- 409 PM CDT Tue May 14 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, and east central South Dakota. .DAY ONE...Tonight Scattered showers and thunderstorms will be possible into the early evening. Stronger storms may be capable of producing small hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday An extended period of unsettled weather will arrive as early as Thursday, and is expected to continue Friday, Saturday, and Sunday. A few strong to severe storms will be possible, focused primarily around Thursday night, Friday afternoon, and Friday night. While the risk for severe storms may decrease through the weekend, there is an increased risk of moderate to locally heavy rainfall into the upcoming weekend. Continue to monitor the latest forecast as this system evolves. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
717 PM CDT TUE MAY 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM HAIL RUSHMORE 43.62N 95.80W
05/14/2019 M0.70 INCH NOBLES MN PUBLIC
RECEIVED REPORT VIA PHONE CALL.
&&The Sioux Falls radar (KFSD), 74 km away, was scanning. The volume nearest the first event began at 00:19 UTC.
1 hail. Local standard time, as filed.
Winds also estimated around 50 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831437.